On the Failure of the Bootstrap for Matching Estimators

DSpace/Manakin Repository

On the Failure of the Bootstrap for Matching Estimators

Citable link to this page

. . . . . .

Title: On the Failure of the Bootstrap for Matching Estimators
Author: Imbens, Guido; Abadie, Alberto

Note: Order does not necessarily reflect citation order of authors.

Citation: Abadie, Alberto and Guido W. Imbens. 2008. On the failure of the bootstrap for matching estimators. Econometrica 76(6): 1537-1557.
Full Text & Related Files:
Abstract: Matching estimators are widely used in empirical economics for the evaluation of programs or treatments. Researchers using matching methods often apply the bootstrap to calculate the standard errors. However, no formal justification has been provided for the use of the bootstrap in this setting. In this article, we show that the standard bootstrap is, in general, not valid for matching estimators, even in the simple case with a single continuous covariate where the estimator is root-N consistent and asymptotically normally distributed with zero asymptotic bias. Valid inferential methods in this setting are the analytic asymptotic variance estimator of Abadie and Imbens (2006a) as well as certain modifications of the standard bootstrap, like the subsampling methods in Politis and Romano (1994).
Published Version: http://dx.doi.org/10.3982/ECTA6474
Other Sources: http://www3.interscience.wiley.com.ezp-prod1.hul.harvard.edu/cgi-bin/fulltext/121536265/PDFSTART
Terms of Use: This article is made available under the terms and conditions applicable to Other Posted Material, as set forth at http://nrs.harvard.edu/urn-3:HUL.InstRepos:dash.current.terms-of-use#LAA
Citable link to this page: http://nrs.harvard.edu/urn-3:HUL.InstRepos:3043415

Show full Dublin Core record

This item appears in the following Collection(s)

  • FAS Scholarly Articles [6948]
    Peer reviewed scholarly articles from the Faculty of Arts and Sciences of Harvard University
 
 

Search DASH


Advanced Search
 
 

Submitters